Indiana, 2008Flood in Indiana, January 15, 2008
January 15, 2008 · NWS PAH · 1 event in 1 county or zone
The new year started off as an active one, with numerous systems traversing the region. These systems brought rain, snow, and thunder.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The new year started off as an active one, with numerous systems traversing the region. These systems brought rain, snow, and thunder. The frequency of systems caused enough rainfall to push the Wabash River above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 15, 3:06 AM CST, 54 minutes earlier.
Area forecast discussion, Jan 15, 3:06 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
306 AM CST TUE JAN 15 2008
.DISCUSSION...
/NOTE...ADJUSTMENTS AND REFINEMENTS TO THIS FORECAST PACKAGE ARE LIMITED
FROM TODAY THROUGH SATURDAY NIGHT./
THE MAIN FOCUS AND EFFORT FOR THIS PACKAGE WAS TIED TO THE WINTRY
PRECIPITATION EVENT BEGINNING IN THE WEST LATE WEDNESDAY
AFTERNOON...EXTENDING EASTWARD THROUGH THE REMAINDER OF THE WFO
PAH FORECAST AREA WEDNESDAY NIGHT AND THURSDAY...MOVING EAST OF
THE AREA THURSDAY EVENING.
THE 00Z TUESDAY RUN OF THE NAM HAS COME IN PHASE WITH THE
GFS/ECMWF ON THE INITIAL ONSET OF PRECIPITATION WEDNESDAY
AFTERNOON OVER SERN MO. IT STILL APPEARS THAT THE TIME FRAME FROM
00-06Z THURSDAY /6 PM-MIDNIGHT WEDNESDAY/ WILL BE THE TRANSITIONAL
PERIOD IN THE CHANGE-OVER FROM LIQUID TO FROZEN PRECIPITATION.
ALTHOUGH MARGINAL...THERE WILL BE ENOUGH LIFT AND ICE CRYSTAL
FORMATION DURING THE LATE EVENING ON THURSDAY TO SUPPORT THE
CHANGE OVER IN PRECIPITATION TYPE TO ALL SNOW...ESPECIALLY AFTER
MIDNIGHT. THE GREATER AGEOSTROPHIC RESPONSE TO THE APPROACHING
COLD FRONT DURING THE EVENING MAY DELAY THE SHIFT FROM LIQUID TO
FROZEN PRECIPITATION BY 1-3 HOURS EARLY ON...BUT ONCE THE
SURFACE-925 MB LAYER BECOMES SATURATED AND COOLS...THERE SHOULD BE
A CHANGE OVER TO MAINLY LARGER CRYSTAL...HIGH WATER EQUIVALENT
SNOW FLAKES. THE GFS DOES SUGGEST THAT THERE WILL BE A MORE
SIGNIFICANT LOSS OF MOISTURE/LIFT IN THE CLOUD BEARING LAYER BY
12Z THURSDAY...SO ANY SNOW PRODUCTION MAY BE LIMITED TO THE 06-09Z
TIME FRAME THURSDAY.
DURING THE DAY ON THURSDAY...THERE WILL BE A TOUGH BALANCING ACT
BETWEEN THE WARMING OF THE SHALLOW NEAR FREEZING/SUBFREEZING
BOUNDARY LAYER AND THE APPROACHING COLD AIR ADVECTION DURING THE
LATE MORNING AND EARLY AFTERNOON...WHICH WILL REINFORCE THE
SUBFREEZING THERMAL PROFILE AND RETARD LIFT BY THURSDAY EVENING.
THE DIFFICULTY IN MAINTAINING ANY CONSISTENT SNOW PRODUCTION
WEDNESDAY NIGHT INTO THURSDAY WILL BE THE S-SELY WIND FLOW...WHICH
WILL ACT TO SHRINK THE SUB-FREEZING LAYER WITH TIME...SWITCHING
THE PRECIPITATION TYPE TOWARD A RAIN/SLEET...SNOW/SLEET MIX.
THIS...IN TURN...WILL SEVERELY DIMINISH ANY SNOWFALL ACCUMULATION
FOR THE AREA.
IT IS NOT UNTIL LATE THURSDAY AFTERNOON AND EVENING WHEN MINOR
SNOW PRODUCTION WILL BE POSSIBLE. HOWEVER...DECREASING LIFT/DRIER
AIR AT THE SURFACE AND ALOFT WILL INHIBIT ANY COPIOUS PRODUCTION
OF SNOW.
FOR NOW...THE BEST ESTIMATE OF STORM TOTAL SNOWFALL APPEARS TO BE
LIMITED TO 0.6 T0 0.9 INCHES /GENERALLY LESS THAN AN INCH/ FOR THE
ENTIRE FORECAST AREA. THIS DOES NOT INCLUDE ANY MELTING...WHICH
MAY FURTHER DECREASE ANY ACCUMULATION ON EXPOSED SURFACES.
BEYOND THURSDAY NIGHT...THERE WILL BE LINGERING CHANCES FOR LIGHT
SNOW/SNOW FLURRIES...MAINLY ACROSS THE NORTHERN 1/2 OF THE WFO PAH
FORECAST AREA ON FRIDAY. BEYOND FRIDAY...SIGNIFICANT DRY/COLD AIR
ADVECTION MOVES IN...PRODUCING A REINFORCING SHOT OF COLD AIR TO
THE REGION FOR THE WEEKEND.
FOR OPAQUE CLOUD COVER...BLENDED THE NAM/GFS NUMERICAL GUIDANCE
THROUGH FRIDAY. FOR TEMPERATURE/DEWPOINT/SURFACE WIND...THE
GFS/RUC GUIDANCE WAS USED TO MODIFY THE CURRENT FORECAST VALUES.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT. SURFACE RIDGE WILL RESULT
IN VARIABLE WINDS LESS THAN 5 KTS. ONLY SOME HIGH CLOUDS EXPECTED LATE
TONIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SHORT/LONG TERM....SMITH
AVIATION...CN
Hazardous weather outlook, Jan 15, 3:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
351 AM CST TUE JAN 15 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
351 AM CST TUE JAN 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...FLOOD WARNINGS REMAIN IN EFFECT FOR THE OHIO RIVER AT
SHAWNEETOWN AND THE WABASH RIVER AT NEW HARMONY. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR IMPACTS ON AFFECTED AREAS NEAR
THESE RIVERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTRY WEATHER WILL BE EXPECTED FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...AND AGAIN ON MONDAY.
A MIXTURE OF RAIN...FREEZING RAIN...SLEET AND SNOW WILL BE
POSSIBLE WEDNESDAY EVENING AND AGAIN MIDDAY THURSDAY. THE BEST
CHANCE FOR SNOW WILL BE LATE WEDNESDAY NIGHT AND EARLY THURSDAY
MORNING...THEN AGAIN LATE THURSDAY AFTERNOON AND EVENING. THE
POTENTIAL FOR ANY SIGNIFICANT SNOWFALL ACCUMULATION REMAINS LOW
...WITH FORECAST STORM TOTAL AMOUNTS BETWEEN ONE HALF AND ONE INCH
EXPECTED AT THIS TIME.
IT IS STILL TO EARLY TO DETERMINE WHETHER THERE WILL BE ANY
MEASURABLE SNOWFALL ACCUMULATION WITH THE WINTRY WEATHER EVENT
NEXT MONDAY.
OTHERWISE...FLOOD WARNINGS WILL CONTINUE FOR THE OHIO RIVER AT
SHAWNEETOWN AND THE WABASH RIVER AT NEW HARMONY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
SMITH
Flood, Posey
- When
- January 15, 4:00 AM CST
- Where
- Posey County, New Harmony to 0.86 mi NNW of New Harmony
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.130, -87.930
Minor flooding of the Wabash River occurred. At New Harmony, where flood stage is 15 feet, the river crested at 15.96 feet on the 19th. This resulted in minor flooding of bottomland fields.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 15, 200813 events
- High Wind in Wyoming, January 15, 200863 kt wind · 6 events
- High Wind in Montana, January 15, 200861 kt wind · 4 events
- Extreme Cold in Alaska, January 15 to 16, 20082 events
- Blizzard in Alaska, January 15, 20081 event
- Blizzard in Alaska, January 15, 20081 event
- Lake-Effect Snow in New York, January 15, 2008$5,000 · 1 event
- Heavy Snow in South Dakota, January 15 to 16, 20081 event
- High Wind in Utah, January 15, 200869 kt wind · 1 event
- Wildfire in Texas, January 15 to 16, 20081 event
- Blizzard in Alaska, January 15, 20081 event
- Blizzard in Alaska, January 15, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72493.